Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 40, NWS Riverton, WY

July 12, 2017Johnson County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jul 12, 2017, 3:59 PM MDT for Johnson County, Wyoming. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2017, 3:59 PM MDT (21:59 UTC)
Expired
Jul 12, 2017, 4:45 PM MDT
In force
46 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 228 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.0 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2017-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2017-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1795 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

428 
WUUS55 KRIW 122159
SVRRIW
WYC019-122245-
/O.NEW.KRIW.SV.W.0040.170712T2159Z-170712T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Riverton WY
359 PM MDT WED JUL 12 2017

The National Weather Service in Riverton has issued a

* Severe Thunderstorm Warning for...
  Northeastern Johnson County in north central Wyoming...

* Until 445 PM MDT

* At 359 PM MDT, severe thunderstorms were located along a line
  extending from 17 miles east of Lake De Smet to near Buffalo,
  moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

This includes the following highways... 
Interstate 25 between mile markers 292 and 299.
Interstate 90 between mile markers 57 and 91.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Riverton.

&&

LAT...LON 4456 10601 4421 10611 4400 10633 4431 10678
      4455 10647
TIME...MOT...LOC 2159Z 302DEG 12KT 4449 10641 4429 10667 

HAIL...1.00IN
WIND...60MPH
 
$$

13
1 follow-up statement
069 
WWUS55 KRIW 122213
SVSRIW

Severe Weather Statement
National Weather Service Riverton WY
413 PM MDT WED JUL 12 2017

WYC019-122245-
/O.CON.KRIW.SV.W.0040.000000T0000Z-170712T2245Z/
Johnson-
413 PM MDT WED JUL 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR NORTHEASTERN JOHNSON COUNTY...

At 412 PM MDT, severe thunderstorms were located along a line
extending from 19 miles northwest of Powder River Rest Area to 8
miles southeast of Buffalo, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Buffalo and Powder River Rest Area.

This includes the following highways...
 Interstate 25 between mile markers 292 and 299.
 Interstate 90 between mile markers 57 and 91.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Riverton.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4456 10601 4421 10611 4400 10633 4431 10678
      4455 10647
TIME...MOT...LOC 2212Z 300DEG 14KT 4446 10633 4426 10658 

HAIL...1.00IN
WIND...60MPH
 
$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:25 PM MDT, 34 minutes earlier.

Area forecast discussion, Jul 12, 3:25 PM MDT, 34 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
325 PM MDT Wed Jul 12 2017

.SHORT TERM...(This evening through Saturday)
Issued at 138 PM MDT Wed Jul 12 2017

Cumulus are building in a few areas across srn Sweetwater, over
the Bighorns and around the Green Mtns/Rattlesnake Range. SPC has
expanded the marginal risk down into nern Natrona and continues
it into Johnson. SPC meso-analysis shows building cape and no cap
over nrn Johnson where some cu/cu streets are forming with more
moderate cu over the Bighorns. SHR is 83/57 and BYG 83/50 so still
see potential for a few stronger storms to form later this
afternoon and early evening (even with the inhibiting mid level
warming starting up there). Isold storms may also exist all the
way s and sw to the Green Mtns/Rattlesnake Range and over to
Natrona County and possibly one or two around the sern Absarokas
and higher Winds. Other areas will be hard to fire much convection
with limited moisture and support. Far srn sweetwater off the
Uintas perhaps but not much more than that through this evening.
Ridge (and associated mid level warming) expands nwd on Thursday
putting a cap on most convection with perhaps just a few mtn
storms. One exception might be in the far srn/swrn where some
subtle shortwaves and skimpy mid level moisture might be just
enough for a few storms by the late afternoon or more likely
evening hours. Things start to change later Thursday night into
Friday as some mid level monsoonal moisture lifts nwd on a
shortwave currently over srn NV. This may result in a some
nocturnal/early morning Friday convection in the far west,
especially along the track of this shortwave which may clip the
nwrn corner Friday morning. Swath of mid level moisture then
shifts ewd during the day and into the evening with scattered
mountain convection and gradually more and more isold coverage
across lower elevations. Modest amounts of mid level moisture
linger into Saturday and overall the low level moist and overall
precipitable water does rise Friday/Saturday over our current
levels which will aid in widely sct/sct mountain convection and
isold storms across the lower elevations, especially near the east
slope foothills. Continued quite warm/hot but with a subtle
cool down with gradual increase in clouds and moisture levels but
still above normal for most areas.

.LONG TERM...(Saturday night through Wednesday) Issued at 138 PM
MDT Wed Jul 12 2017

Saturday night into early Sunday will continue to see the amplified
upper level ridge over the central and northern Rockies.  Moving
late Sunday into Monday though, the ridge axis is expected to move
to the southeast as shortwave troughs strengthen somewhat in the
Pacific Northwest, bringing more of an active southwest mid-level
pattern over Wyoming.  This pattern continues for a couple of days,
until the ridge tries to increase again over the central Rockies
late Wednesday into Thursday.  Above normal temperatures are thus
expected to continue through the medium-range period, although
Monday and Tuesday should see some cooling, particularly across the
northwest part of the state.  Typical afternoon and evening showers
and thunderstorms will continue to occur through the period,
although late Monday could see wider coverage with stronger storms
due to a disturbance moving through Idaho into Montana.  The
location of the high pressure should continue the moisture and weak
instability over the forecast area. Winds will be generally light to
breezy through the period, though some afternoons could see breezy
to windy southwest flow, and the thunderstorms are likely to produce
gusty outflow.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 325 PM MDT Wed Jul 12 2017

High pressure weakly builds over the area through tomorrow,
slowly drying and warming the atmosphere from the west. VFR
conditions expected throughout the period, except for local MVFR
with isolated to scattered showers this evening from the Bighorn
Mountains eastward and SE into Johnson and Natrona counties.
Possible gusty wind over 30 kts with small hail and brief heavy
rain. Storms kicking off central WY mountains should move eastward
over KCPR during the early evening. May see some mid-level ceilings
around KCOD before 03Z as well, but not expecting any precipitation.
Storminess should diminish after 03Z/Thu with SKC over western WY
moving eastward. Light flow expected overnight with only a few
clouds.  Thursday looks to be mostly clear with VFR conditions with
a slight chance of thunderstorms again over Johnson and Natrona
counties, though less of a chance compared to Monday.

&&

.FIRE WEATHER...
Issued AT 138 PM MDT Wed Jul 12 2017

Fuels are currently in green-up and below critical levels for many
forecast zones except for portions of Johnson, Natrona, Fremont and
Lincoln Counties which are now considered critical (Please see the
Fire Weather Forecast product for more information). Tonight through
Friday, fire danger low to moderate for most mountain
locations...elevated for all other lower elevations due to low
humidity levels. However, winds will be quite light across the
entire forecast area through the end of the work week. The only
exception to this will occur near any shower/storm where winds could
briefly gust to 30 mph or more. into this evening, expect a couple
of thunderstorms mainly over the eastern part of the district.
Thursday, isolated precipitation chances will be found along and
south of a Casper Mountain to Uinta Mountain line. Some weak
monsoonal moisture will lift northward into the far west Thursday
night with some isolated shower/storm potential overnight into
Friday with scattered mountain coverage by Friday afternoon. A few
of these storms with mainly gusty wind will also drift east of the
divide Friday afternoon and evening.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Skrbac
LONG TERM...McDonald
AVIATION...McDonald
FIRE WEATHER...Skrbac
Hazardous weather outlook, Jul 12, 1:58 AM MDT, 14 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Riverton WY
158 AM MDT Wed Jul 12 2017

WYZ001>020-022>030-131200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
158 AM MDT Wed Jul 12 2017

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

An isolated thunderstorm possible later this afternoon and
evening across the Bighorn mountains or Casper Mountain and
closely adjacent foothills. Any storm could have gusty outflow
winds 35 to 45 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Friday through Tuesday...Isolated to widely scattered afternoon
and evening thunderstorms mainly over the mountains and adjacent
foothills. The main hazard will be occasionally strong gusty
winds.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report wind gusts over 45 mph. Thank you.

In the hours before

Special weather statement, Jul 12, 3:41 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Riverton WY
341 PM MDT WED JUL 12 2017

WYZ010-122215-
Northeast Johnson County-
341 PM MDT WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JOHNSON COUNTY
UNTIL 415 PM MDT...

At 341 PM MDT, Doppler radar was tracking a strong thunderstorm near
Buffalo, moving southeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Buffalo around 400 PM MDT.

This includes the following highways...
Interstate 25 between mile markers 292 and 299.
Interstate 90 between mile markers 50 and 67.

LAT...LON 4448 10641 4419 10660 4430 10677 4433 10677
      4433 10679 4435 10679 4436 10680 4436 10683
      4437 10684 4450 10673
TIME...MOT...LOC 2141Z 299DEG 8KT 4439 10671

13

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 3:41 PM MDTSpecial Weather StatementRIWJohnson34 min
Jul 12, 4:42 PM MDTSevere Thunderstorm WarningRIWJohnson48 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.